How to Taper Off Ativan: Official Guidelines for Tapering
Last Updated Dec 2, 2021
Like all benzodiazepines, you should never stop taking Ativan suddenly if you’ve been using it for a while. Doing so can produce unpleasant and sometimes dangerous withdrawal symptoms. A tapered approach to withdrawal is recommended instead.
Ativan & Dependence
Ativan is a benzodiazepine that is commonly used to treat anxiety and panic disorder. Because of its impact on neurotransmitters in the brain, discontinuation of its use can produce symptoms of withdrawal. Therefore, it is generally recommended to taper off use.
Tapering refers to a gradual, scheduled, and supervised reduction in the dosage and frequency of the consumption of a drug to control symptoms of withdrawal.
Ativan Tapering Guidelines
It can take Ativan weeks, or sometimes even months, to be completely eliminated from your system. However, the exact amount of time will depend on how long you have been taking the drug and at what dose.
An Ativan tapering schedule generally involves reducing your dosage by 25 percent within the first two weeks and then reducing the dosage by up to 25 percent either daily or weekly until you can safely discontinue use altogether.
A Sample Ativan Tapering Schedule
The following table is an example of an Ativan tapering schedule for someone who has been consuming 40 mg of Ativan daily. Note that your tapering schedule may vary depending on these factors:
- The strength of your dose
- The frequency with which you have used Ativan
- Medical history
- History of mental health issues
- History of substance abuse
|15||Discontinue use completely|
Your doctor may also opt to pause the taper after the dosage has been reduced by half to enable your body to fully adjust to the lower dosage. This taper is then typically resumed within one to two months. A full taper is generally completed within three to four months.
Benzodiazepine Taper Recommendations
While a tapered approach to withdrawal is recommended for all benzodiazepines and will reduce the likelihood and severity of withdrawal symptoms, this doesn’t mean the tapering process is easy. The following are recommendations to help with some of the challenges that may arise during benzodiazepine withdrawal:
- Manage rebound anxiety. This involves the return of symptoms of a particular condition (such as anxiety) following discontinuation of a drug used to treat that condition. This is common, and the symptoms can be severe in some cases.
If this effect is strong, your doctor may prescribe medications like antidepressants and sleep aids to help you cope. Psychotherapy may also be beneficial.
- Use medical detox. Benzodiazepine taper schedules should always be managed by a doctor. For individuals consuming higher doses of Ativan regularly and/or experiencing severe withdrawal symptoms, medical detox is imperative. You need medical supervision during the tapering process to ensure your safety and to reduce the likelihood of relapse to Ativan misuse.
- Get support. Stopping sustained use or misuse of any drug can be challenging. Have a list of family members, friends, or support resources (like a therapist) you can turn to when things get tough.
What Is a Substitution Taper?
A substitution taper is a strategy used by doctors to help you wean off a drug like Ativan or other benzodiazepines. This involves gradually reducing the amount of an addictive drug while simultaneously replacing it with another drug that provides a similar action and is more easily tapered.
Since Ativan is a short-acting benzodiazepine, your doctor may first switch you to a long-acting drug and then taper you off that drug. For example, a person may be switched from Ativan to Valium, which is a long-acting benzo, before a tapering schedule begins.
What Are the Dangers of Tapering Off Ativan Incorrectly?
Tapering off Ativan incorrectly can significantly increase withdrawal symptoms and make discontinuation particularly more challenging than if adhering to a doctor-recommended taper schedule.
Additionally, tapering off too quickly from Ativan can cause anxiety, insomnia, hallucinations, psychotic reactions, and even seizures. In rare cases, suddenly stopping use of benzodiazepines can lead to life-threatening symptoms. Therefore, it is always best to speak with your doctor first before stopping use of an Ativan.
Common Ativan withdrawal symptoms include the following:
- Nervousness and anxiety
- Increased blood pressure, faster heart rate, and heart palpitations
- Nausea and vomiting
- Seizures, in rare cases
Why Do Withdrawal Symptoms Occur?
Withdrawal symptoms occur because the body has developed a dependence on a drug in order to account for its continued presence. The body adapts in an effort to achieve homeostasis. When the drug is not present, withdrawal symptoms occur as the body attempts to achieve a state of balance once again.
Psychological dependence on the drug can also induce withdrawal. The cessation of a drug can result in anxiety and a feeling that you cannot function normally without the drug. This can be tough to manage without sufficient support.
Can Properly Tapering Off Ativan Help With Withdrawal Symptoms?
Tapering off Ativan is essential for reducing withdrawal symptoms. By tapering off the drug, you are teaching your body and mind to gradually become more accustomed to its absence in your system.
Ultimately, if you wean off Ativan under medical supervision, you will experience few (if any) withdrawal symptoms and cravings for the drug. If you stop taking the drug “cold turkey” on your own, you will be thrown into severe withdrawal, and some of the symptoms could potentially be very dangerous.
Why Is Medical Supervision Needed?
Medical supervision is needed when tapering off Ativan in order to determine the correct dosage and frequency of your tapering schedule.
Medical professionals will monitor your symptoms of withdrawal and make any adjustments to the tapering schedule, as needed. Your doctor can also recommend alternative medications, and select a substitute tapering plan if your withdrawal symptoms are severe.
In addition to medical supervision, medical detox provides psychological support, and this greatly increases the likelihood that you will successfully make it through the detox process. People who attempt a cold-turkey detox are much more likely to relapse.
Antidepressant Withdrawal and Rebound Phenomena. (May 2019). Deutsches Ärzteblatt International.
Describing Benzodiazepine Receptor Agonists for Insomnia in Adults. (January 2019). American Family Physician.
The Importance of Consultation in the Treatment of Chemical Dependency. (May 2011). Clinical Nurse Specialist.
Experiences With Benzodiazepine Use, Tapering, and Discontinuation: An Internet Survey. (April 2022). Therapeutic Advances in Psychopharmacology.
Treatment of Benzodiazepine Dependence. (March 2017). The New England Journal of Medicine.
High-Dose Benzodiazepine Dependence: A Qualitative Study of Patients’ Perception on Cessation and Withdrawal. (May 2015). BMC Psychiatry.
Table of Contents